Xanax Withdrawal Symptoms
Because Xanax® (alprazolam) can cause physical and psychological dependence, you should not stop taking it suddenly or without your healthcare provider's approval. As with all benzodiazepines, Xanax can cause withdrawal symptoms if you stop taking the medication too quickly. Some of the common Xanax withdrawal symptoms can include:
- Nausea, vomiting, or diarrhea
- A rapid heartbeat (tachycardia)
- Heart palpitations
- Memory loss
- Personality changes
- Panic attacks
Seizures are often the most dangerous withdrawal symptom. They are most likely to occur if Xanax is stopped "cold turkey," but they are also possible if the drug is not stopped slowly enough. Even forgetting a single dose of Xanax can lead to withdrawal symptoms. As your body gets used to the medication, you may even begin to experience withdrawal symptoms between your usual Xanax doses.
If you are considering stopping Xanax, make sure to talk to your healthcare provider. He or she will likely wean you off the medication slowly to avoid withdrawal symptoms.
(Click Xanax Withdrawal for a more in-depth look at possible symptoms of Xanax withdrawal, including information on the steps your healthcare provider may take to help avoid these problems.)